Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 93, NWS Des Moines, IA

May 17, 2004Adair County, Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2004, 5:58 PM CDT for Adair County, Madison County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 5:58 PM CDT (22:58 UTC)
Expired
May 17, 2004, 6:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Adair County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 172258
SVRDMX
IAC001-121-172345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTH CENTRAL IOWA
  EASTERN ADAIR COUNTY IN SOUTHWEST IOWA

* UNTIL 645 PM CDT

* AT 556 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF EARLHAM...OR ABOUT 37
  MILES WEST OF DES MOINES...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR EARLHAM AROUND 615 PM AND
  7 MILES NORTH OF WINTERSET MADISON COUNTY AIRPORT AROUND 620 PM.

QUARTER SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN 
EFFECT FOR ADAIR COUNTY.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR SOUTHWESTERN IOWA.

LAT...LON 4149 9444 4118 9443 4117 9381 4150 9381

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:12 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 17, 4:12 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT SUN MAY 17 2004

.DISCUSSION...
PCPN IS OCCURRING ALG AND AHD OF THE H8 FNT AS IT SINKS SWD ACRS THE
STATE TNGT. DESTABILZATION HAS OCCURRED IN SERN NEB AND IS ADVECTING
INTO SWRN IA. ACTION WL SLOWLY SINK SWD OVRNGT WITH SOME THREAT OF
LOCALLY HVY RAIN IN THE SC AND SERN COUNTIES. GREAT INSTABILITY IS
BEING HINDERED BY CLDS. WND FLDS ARE NOT SUPER GREAT FOR ORGANZIED
CONVECTION AS FAR AS SUBSTANTIAL SUPERCELLS. COULD GET SOME
ORGANIZED MULTICELLS WITH WND DAMAGE POTENTIAL.. BNDRY WL CONTINUE
TO BE THE FOCUS TMR AND TMR NGT IS IS HALTS IN NRN MO AND LIFTS BACK
NWD. WITH BROAD WSW FLOW ALF...BNDRY WL HANG IN THE IA VCNTY THE
RMDR OF THE WEEK. HAVE DFCTLY REMOVING PCPN FM ANY FCST PD...BUT DID
TRY TO DO THAT...FAVORING SOME AREAS OF THE FA OVR OTHERS. AT THE
MOMENT WED NGT/THU/THU NGT LOOK PROMISING FOR SGFNT WX. FRI LOOKS TO
THE LEAST ACTIVE DAY AS BNDRY SHOULD BE ALG THE MN BDR. AS ALRDY
MENTIONED BROAD WRN U.S. TROF WL CONT TO EJECT WAVES IN THE FLOW
WITH CONT THREAT INTO THE WKEND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, May 17, 5:40 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT MON MAY 17 2004

IAZ004>007-015>017-023-024-033-181100-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WINNEBAGO-WORTH-
540 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
NORTHWEST OF A LINE FROM SAC CITY TO IOWA FALLS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH THE STORMS
REMAINING BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS WEDNESDAY AND WEDNESDAY
NIGHT INTO THURSDAY...THEN FRIDAY THROUGH SUNDAY AS SEVERAL
FRONTAL SYSTEMS MOVE THROUGH THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

IAZ025>028-034>039-044>050-057>062-070>075-181100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WARREN-WEBSTER-WRIGHT-
540 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTH OF A LINE FROM SAC CITY TO IOWA FALLS AND NORTH OF A
LINE FROM CRESTON TO OTTUMWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING
LATE IN THE AFTERNOON.  THE MAIN THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT THEN
AGAIN WEDNESDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE
THROUGH THE AREA. THE MAIN THREAT LATE TUESDAY AND TUESDAY NIGHT
INTO EARLY WEDNESDAY WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.  SPOTTERS
MAYBE NEEDED LATE TUESDAY AND TUESDAY EVENING INTO EARLY
WEDNESDAY. THE

IAZ081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
540 AM CDT MON MAY 17 2004

HIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTH OF A LINE FROM CRESTON TO OTTUMWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING
LATE IN THE AFTERNOON.  THE MAIN THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT
AND INTO EARLY WEDNESDAY.  MORE THUNDERSTORMS ARE EXPECTED THURSDAY
THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA.
SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND EARLY WEDNESDAY
WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.  SPOTTERS
MAYBE NEEDED THE MONDAY...TUESDAY NIGHT AND EARLY WEDNESDAY.

FORSTER

In the hours before

Special weather statement, May 17, 4:49 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT MON MAY 17 2004

IAZ036>039-045>050-057>062-070>075-081>086-092>097-180300-

...SEVERE THUNDERSTORM WATCH 213 REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR THE COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               BLACK HAWK            BOONE
  CARROLL               CASS                  CLARKE
  DALLAS                DAVIS                 DECATUR
  GREENE                GRUNDY                GUTHRIE
  HAMILTON              HARDIN                JASPER
  LUCAS                 MADISON               MAHASKA
  MARION                MARSHALL              MONROE
  POLK                  POWESHIEK             RINGGOLD
  STORY                 TAMA                  TAYLOR
  UNION                 WAPELLO               WARREN
  WAYNE
Local storm report, May 17, 5:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             KIMBALLTON              41.63N 95.07W
05/17/2004  0.88 INCH        AUDUBON            IA   AMATEUR RADIO

            REPORTED BY AMATEUR RADIO OPERATOR.

&&

MR
Local storm report, May 17, 5:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             5 NNW GREENFIELD MUNICI 41.39N 94.49W
05/17/2004  0.88 INCH        ADAIR              IA   TRAINED SPOTTER

&&

JUNGBLUTH
Local storm report, May 17, 5:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             8 NW GREENFIELD         41.39N 94.57W
05/17/2004  1.00 INCH        ADAIR              IA   EMERGENCY MNGR

            REPORTED BY EMERGENCY MANAGEMENT.

&&

MR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:00 PM CDTSevere Thunderstorm WarningDMXCass45 min
May 17, 5:05 PM CDTSevere Thunderstorm WarningDMXAdair55 min
May 17, 5:22 PM CDTSevere Thunderstorm WarningDMXAudubon38 min
May 17, 5:27 PM CDTSevere Thunderstorm WarningDMXDallas48 min
May 17, 6:02 PM CDTSevere Thunderstorm WarningDMXPolk43 min
May 17, 6:08 PM CDTSevere Thunderstorm WarningDMXAdams52 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningDMXPoweshiek51 min
May 17, 6:44 PM CDTSevere Thunderstorm WarningDMXMadison, Warren61 min
May 17, 6:45 PM CDTSevere Thunderstorm WarningDMXJasper, Polk60 min
May 17, 6:59 PM CDTSevere Thunderstorm WarningDMXAdams, Union61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.